Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Pittsburgh, PA

April 7, 2020Forest County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 7, 2020, 11:31 PM EDT for Forest County, Venango County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2020, 11:31 PM EDT (03:31 UTC)
Expired
Apr 8, 2020, 12:00 AM EDT
In force
29 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Forest County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 8:08 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 7, 8:08 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
808 PM EDT Tue Apr 7 2020

.SYNOPSIS...
More showers and storms later tonight will give way to a dry
Wednesday. Additional rain is expected Thursday with a cold front
before dry weather returns this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A brief period of shortwave ridging will maintain dry weather for a
few hours this evening, but low pressure moving off the Great Lakes
along a warm front will spawn additional, and more widespread
convection as the night progresses.

A severe threat remains, albeit a diminishing one given nocturnal
cooling, but with high shear and mid level lapse rates, the threat of
hail is likely to continue through the night. System and convective
element progression in the strong wind field will preclude a
widepspread flood threat though.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Mid-morning Wednesday shortwave ridging will ensue coincident with
a brief dry period and above normal temperature. Late Wednesday a
positively tilted trough North of the Great Lakes will drag a robust
cold front through the area with another round of precipitation
possible through the overnight into Thursday. Much colder air will
arrive behind the front and may prompt a change to snow Thursday
night. At this time, only minor-to- trace accumulations are expected
north of I-80.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Shortwaves embedded in NW flow will bring the chance for rain/mixed
with snow showers and cold temperature Friday. At this time little to
no accumulation is expected. High pressure returns Saturday,
returning dry weather through much of the weekend. Crossing low
pressure and upper troughing will return rain chances late this
weekend into early next week. Temperature will moderate back to the
seasonal norm through the weekend.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Shortwave ridging has suppressed convection this eve, but another
more widespread round of shra/tsra is anticipated with the next
crossing shortwave tonight. Expect deterioration to IFR with
improvement on Wednesday via building high pres.

.Outlook...
Expect conditions to degrade once again with a cold front approach
and passage on Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 7, 8:08 PM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
808 PM EDT Tue Apr 7 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090015-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
808 PM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Tonight.

Thunderstorms are expected late tonight. Some storms may become
severe with large hail and possible some damaging gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 7, 6:16 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT TUE APR 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             3 W CALDWELL            39.75N  81.57W
04/07/2020  M1.00 INCH       NOBLE              OH   LAW ENFORCEMENT

            HAIL RANGING FROM PEA TO QUARTER SIZE COVERED THE
            GROUND.

&&

EVENT NUMBER PBZ2000791

07
Special weather statement, Apr 7, 11:04 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1104 PM EDT Tue Apr 7 2020

PAZ008-009-080330-
Forest-Venango-
1104 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN VENANGO AND NORTHWESTERN FOREST
COUNTIES...

At 1104 PM EDT, a strong thunderstorm was located near Titusville, or
10 miles north of Oil City, moving east at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Tionesta...                       Pleasantville...
West Hickory...                   East Hickory...
Oil Creek State Park...           Starr...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4146 7937 4149 7969 4154 7981 4162 7982
      4162 7961 4163 7948 4163 7936
TIME...MOT...LOC 0304Z 265DEG 28KT 4158 7972
Special weather statement, Apr 7, 11:19 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1119 PM EDT Tue Apr 7 2020

PAZ007-080345-
Mercer-
1119 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN MERCER COUNTY...

At 1119 PM EDT, a strong thunderstorm was located near Hermitage,
moving east at 45 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Grove City...                     Sharpsville...
Farrell...                        Mercer...
West Middlesex...                 Clark...
Wheatland...                      Jackson Center...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 111 and 123.
  Interstate 80 in Pennsylvania between mile markers 0 and 27.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4125 8000 4117 8000 4107 8010 4111 8015
      4112 8026 4113 8026 4113 8052 4133 8052
TIME...MOT...LOC 0319Z 275DEG 41KT 4120 8038

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:04 PM EDTSpecial Weather StatementPBZVenango26 min
Apr 7, 11:19 PM EDTSpecial Weather StatementPBZMercer26 min
Apr 7, 11:27 PM EDTSevere Thunderstorm WarningPBZForest33 min
Apr 7, 11:32 PM EDTSpecial Weather StatementPBZClarion, Jefferson28 min
Apr 7, 11:35 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer40 min
Apr 7, 11:47 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango43 min
Apr 8, 12:04 AM EDTSpecial Weather StatementPBZJefferson26 min
Apr 8, 12:10 AM EDTSpecial Weather StatementPBZClarion, Forest, Mercer, Venango50 min
Apr 8, 12:12 AM EDTSpecial Weather StatementPBZBeaver, Butler, Lawrence48 min
Apr 8, 12:23 AM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence52 min
Apr 8, 12:30 AM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer30 min
Apr 8, 12:37 AM EDTTornado WarningPBZBeaver11 min
Apr 8, 12:47 AM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington43 min
Apr 8, 1:11 AM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Indiana, Washington, Westmoreland49 min
Apr 8, 1:17 AM EDTTornado WarningPBZAllegheny, Westmoreland6 min
Apr 8, 1:22 AM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Indiana, Washington, Westmoreland39 min
Apr 8, 1:30 AM EDTSpecial Weather StatementPBZWashington30 min
Apr 8, 1:39 AM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Indiana, Washington, Westmoreland51 min
Apr 8, 1:53 AM EDTSpecial Weather StatementPBZGreene, Washington37 min
Apr 8, 2:06 AM EDTSpecial Weather StatementPBZFayette24 min
Apr 8, 1:07 AM EDTSevere Thunderstorm WarningPBZCarroll, Coshocton, Harrison, Jefferson, Tuscarawas19 min
Apr 8, 2:08 AM EDTSpecial Weather StatementPBZMuskingum37 min
Apr 8, 2:42 AM EDTSpecial Weather StatementPBZMonroe, Noble33 min
Apr 8, 3:20 AM EDTSpecial Weather StatementPBZNoble25 min
Apr 8, 2:24 AM EDTSpecial Weather StatementPBZMarion, Monongalia, Preston36 min
Apr 8, 2:32 AM EDTSevere Thunderstorm WarningPBZPreston43 min
Apr 8, 2:57 AM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston25 min
Apr 8, 3:02 AM EDTSevere Thunderstorm WarningPBZMarion20 min
Apr 8, 3:18 AM EDTSpecial Weather StatementPBZTucker27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.